July 14, 2003
Highly Active Antiretroviral Therapy (HAART) came into wide use in mid-1996. The mortality rate from HIV/AIDS dropped dramatically by 45 percent within the first year of its use. However, several unanticipated and undesirable side effects have now been associated with its use, including lipoatrophy, a disfiguring and progressive loss of subcutaneous fat in the face, extremities and buttocks. Lipodystrophy is the general term used to describe HIV-related fat redistribution syndrome. It can include not only lipoatrophy, but also excess fat deposition in the abdomen, breasts and back of the neck (buffalo hump).
The true incidence and prevalence of this condition is not known and varies considerably from study to study. These studies have been hampered by the fact that an exact definition, as well as reliable and consistent means of diagnosing/monitoring of the condition, has yet to be firmly established.
In some studies, up to 64 percent of HIV-positive patients receiving HAART have experienced some form of fat redistribution syndrome. By far the most stigmatizing characteristic of lipodystrophy is lipoatrophy of the face. Facial lipoatrophy can be associated with rare diseases, and was first described as early as 1963. HIV-related facial atrophy has become much more prevalent in the HAART era, and has been associated with:
These presentations focused on attempts to clarify the mechanisms causing lipoatrophy, a method of diagnosing and monitoring the condition, and potential risk factors for developing lipodystrophy.
The poster by C. Vernochet, et. al. assessed the effect of six different protease inhibitors (indinavir [IDV, Crixivan], saquinavir [SQV, Invirase, Fortovase], ritonavir [RTV, Norvir], amprenavir [APV, Agenerase], nelfinavir [NFV, Viracept] and lopinavir [LPV+RTV, Kaletra]) on the differentiation of fat cells (adipocytes). Various mouse cells and embryonic stem cells were used in this evaluation. The authors found that various protease inhibitors (PIs) inhibited the differentiation of various types of fat cells. They also showed that ritonavir accumulated in preadipocytes (cells that will eventually become fat cells); however, intracellular accumulation of PIs was not felt to be the sole cause of lipoatrophy.
The poster presented by E. Martinez, et. al. reported a prospective study of the risk of lipodystrophy in patients who had never received PIs. They studied 295 consecutive HIV-positive patients who had never received antiretroviral medications. These patients were started on PI-sparing HAART regimens -- either three nucleoside reverse transcriptase inhibitors (NRTIs) or two NRTIs and one non-NRTI -- and followed for a median of 19 months. Forty-five (15 percent) of these patients developed lipodystrophy. The main predictive risk factors identified for the development of lipodystrophy were age and initial fasting triglyceride level. (Increased age and increased triglyceride levels were associated with an increased risk of lipodystrophy.) It also appeared that the risk of lipodystrophy was increased with the use of d4T (stavudine, Zerit).
In contrast to the paper by Martinez, which looked at PI-sparing regimens, the paper by P. Viciana, et. al. studied patients on NRTI-sparing regimens. They evaluated physical changes at 48 months in 57 HIV-positive patients with facial lipoatrophy who had been switched to a NRTI-sparing regimen. The authors noted a slight increase in skinfold thickness at 48 months on the NRTI-sparing regimens; however, these patients also developed significant central fat accumulation, elevation of blood lipids, increased incidence of gynecomastia (increased breast tissue in men) and buffalo hump. The bottom line here was that a slight improvement in lipoatrophy was offset by moderate to severe excess central fat deposition and rise in blood lipids.
The paper by O.P. Flint, et al. focused on a proposed mechanism for lipoatrophy -- the inhibition of adipocyte lipogenesis (fat cell production of fat). They concluded that tenofovir (TDF, Viread), in contrast to previous studies, inhibited fat cell production of fat at concentrations that are generally seen in patients taking standard dosages. AZT and d4T did not have a similar effect; however, they too inhibited fat cell production of fat at very high concentrations.
Finally, the paper by E. Dion, et. al. described a three-dimensional CT technique as a possible way of standardizing the diagnosis and monitoring of lipoatrophy. This technique appeared to be useful even in cases of severe lipoatrophy.
New-Fill injections are not presently approved by the FDA in the United States. New-Fill has shown promising results in several European trials. It is made of polylactic acid (PLA), the same substance used to make suture material. It is immunologically inactive, biocompatible and absorbable. New-Fill is injected into areas of wasting over several sessions spaced several weeks apart. PLA is absorbed and destroyed by the body and leaves a collagen matrix or scar tissue in the area of injection. Therefore, the filling material left behind is one's own tissue. New-Fill is showing promising results as far as longevity; however, supportive, statistically significant data has yet to be published. Collagen, derived from cows, is an alternative, although it only lasts approximately three months and can be quite costly. Silicone is also used by some physicians, but it can have lifelong sequelae (complications) if not injected properly. The other injectables mentioned above are less commonly used.
Facial implants, in contrast to fillers, have been used safely and effectively in cosmetic surgery for over 20 years. Implants are generally made of an inert material, such as silastic or Gortex. Associated complications of facial implants include infection and loss of sensation over the cheek area. There is also a risk that the implant might dislodge and need to be removed.
Facial lipoatrophy can have a devastating psychological impact on HIV-positive patients and may lead to nonadherence or discontinuation of HAART therapy. The treatment of facial wasting should be considered as reconstructive, not cosmetic. The distinction is that a reconstructive procedure restores to baseline a condition that is a result of a medical disease or trauma, while a cosmetic procedure is carried out to enhance the appearance from baseline. In California, Health and Safety Code 1367.62 states that reconstructive surgery is surgery to correct or repair abnormal structures (facial wasting) caused by congenital defects, developmental abnormalities, trauma, infections, tumors or disease (HIV) ... to create a normal appearance, to the extent possible. The goal of facial reconstruction is to provide as much restoration to baseline as possible, recognizing that perfection is not possible.
Although the cause of facial wasting in HIV disease remains controversial, all healthcare providers working with HIV-infected patients, as well as patients who have developed facial lipoatrophy, should be aware of the potential treatments of this socially and emotionally debilitating disorder.
|Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.|
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.